Alert archive / Vermont / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 14, 2020, 9:02 AM EDT for Caledonia County, Essex County, Vermont. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2020, 9:02 AM EDT (13:02 UTC)
- Expired
- Jul 14, 2020, 12:59 PM EDT
- In force
- 4 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Caledonia County, VT, Essex County, VT
The radar
The Burlington radar (KCXX), 94 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 10:04 AM EDT | FLASH FLOOD | 2 N St. Johnsbury, VT | WASHOUT ON NEW BOSTON ROAD |
| Jul 14, 12:30 PM EDT | FLASH FLOOD | 2 N St. Johnsbury, VT | COORECTED TIME. A MUDSLIDE IMPACTED AND DAMAGED GREEN MOUNTAIN MALL IN ST. JOHNSBURY. WATER ENTERED THE BUILDING AFTER THE MUDSLIDE WITH 2 INCHES OF STANDING WATER THROUGHOUT MUCH OF THE BUILDING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 1.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 472 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
409
WGUS51 KBTV 141302
FFWBTV
VTC005-009-141900-
/O.NEW.KBTV.FF.W.0007.200714T1302Z-200714T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
902 AM EDT Tue Jul 14 2020
The National Weather Service in Burlington has issued a
* Flash Flood Warning for...
Central Caledonia County in northeastern Vermont...
Southwestern Essex County in northeastern Vermont...
* Until 300 PM EDT.
* At 902 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
St. Johnsbury, Lyndon, Lyndonville Village, Danville, Wheelock,
Kirby, Waterford, Stannard, Walden, Burke, Peacham, Concord,
Victory, North Danville, St. Johnsbury Center, Lyndon Center,
South Wheelock, East Lyndon, East St. Johnsbury and North Kirby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4442 7191 4441 7199 4438 7220 4457 7222
4456 7189 4448 7188 4443 7187
FLASH FLOOD...RADAR INDICATED
$$
RSD1 follow-up statement
885
WGUS71 KBTV 141659 RRA
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
1259 PM EDT Tue Jul 14 2020
VTC005-009-141709-
/O.CAN.KBTV.FF.W.0007.000000T0000Z-200714T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caledonia VT-Essex VT-
1259 PM EDT Tue Jul 14 2020
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CALEDONIA AND
SOUTHWESTERN ESSEX COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4442 7191 4441 7199 4438 7220 4457 7222
4456 7189 4448 7188 4443 7187
$$
RSDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 7:49 AM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 14, 7:49 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Burlington VT 749 AM EDT Tue Jul 14 2020 .SYNOPSIS... A slow-moving upper level low pressure system will bring scattered showers today, along with a few embedded thunderstorms, especially across central and southern Vermont. Temperatures will be cooler than recent days, with highs mainly in the 70s. Areas of fog are expected overnight before drier weather returns for Wednesday. Our next chance for widespread precipitation arrives with a warm front Thursday night. Thereafter, look for a gradual return to hot and humid conditions for the weekend and into early next week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 742 AM EDT Tuesday...Heavy rain continues from Cabot to Bradford in eastern/nern VT in association with organized convection in vcnty of strengthening MCV. Have seen dual-pol estimates of 2-3" rainfall in a couple of footprints near Cabot and also near the CT River. Two Flash Flood Warnings are in effect and this area will remain the focus through this morning. Anticipate additional convective storms this afternoon, likely on the western and northwestern periphery of ongoing activity. Previous Discussion...GOES-16 IR imagery early this morning reveals center of slow moving mid-level closed low over the southern Adirondacks. This system is associated with variable cloudiness across the North Country, and scattered rain showers extending from the High Peaks region of the Adirondacks esewd into Rutland/Windsor counties. The upper low is also associated with steep lapse rates and SBCAPE values of 500-1000 J/kg across e-central VT early this morning, per SPC Mesoanalysis. Should continue to support convective storm cluster next 1-3 hours, with locally heavy rainfall and perhaps an isolated strong/severe microburst. With organizing MCV, should see strongest activity across e-central/nern VT thru mid-morning. We'll continue to monitor. Expectation is for this upper low to remain the controlling weather feature through the daylight hours today, as it translates slowly ewd. With daytime heating, will continue to see SBCAPE (500-1000 J/kg) develop from the Adirondacks ewd across central/s-central VT, where the best chances for additional thunderstorm development exists. This idea is also supported by the SPC SREF calibrated thunderstorm probabilities, which are near 30% across s-central VT between 18-21Z, and generally lower to the north and west. Not expecting any severe t-storm potential. With N-NE low-level flow, appears some lower theta-e air will advect into the St. Lawrence Valley and far nern NY/nwrn VT, cutting down on overall convective potential across the north. Should see total rainfall today ranging from 0.10-0.20" across the north, up to 0.50" for the Adirondacks into central/s-central VT where combination of best large-scale forcing and instability will exist this afternoon. High temperatures will be slightly below seasonal levels for the first time this July, generally holding in the mid-upper 70s. With mid-level low shifting into the Gulf of Maine late this evening, will see convective showers decreasing in coverage and gradually shift out of ern VT by 02-03Z. With narrow ridge axis building in from the west with light winds, looks like a good setup for patchy dense nocturnal fog, especially in areas seeing rainfall today. Have added to the typically favored river valleys at this time. Overnight lows generally 52-55F Adirondacks/far nern VT to 55-60F elsewhere across the North Country. For Wednesday, shortwave ridge builds ewd across NY into wrn VT. Just a slight chance of a few showers over the higher terrain of the Green Mountains...otherwise dry and mostly sunny conditions will prevail once morning fog dissipates. Highs on Wednesday upper 70s to lower 80s with dewpoints in the upper 50s/lower 60s...overall pleasant conditions for outdoor activities. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... As of 253 AM EDT Tuesday...A narrow, but amplified ridge noses in overnight Wednesday into Thursday that will slide east during the day. This will allow a weak warm front to traverse the region. Low- level flow remains southerly, so warm advection will be most felt across the St. Lawrence and Champlain Valleys, but struggle to make a difference east of the Greens where flow is more south-southeast. Abundant cloud cover further west should temper the amount of heating across Northern New York. Highs should generally be in the mid 70s east of the Greens and in the upper 70s to mid 80s west of the Greens. Late Thursday afternoon into the evening hours, a classic summertime frontal passage will begin to take place with a prefrontal trough across our region. There is actually quite a bit of shear present with about 40 kts of 0-6km shear present. However, vertical motion will be tempered by abundant cloud cover and poor lapse rates from a warm layer between 800-700 hPa, in addition to very dry air in that layer. Will keep an eye on convective trends though. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 253 AM EDT Tuesday...A dying cold front trundles eastward overnight Thursday and Friday. The upper jet streak supporting it collapses as it pushes into our region and better shortwave dynamics remain to our north. Higher Theta E air advects into our region on Friday, which should provide at least some support for upward motion. Scattered convection should develop within a junky air mass of mostly cloudy skies. Lapse rates will be moist adiabatic for the most part, but convection will not be inhibited by a warm mid-level layer like Thursday. A decent amount of shear remains in place with about 30-35 kts of 0-6km shear present with 500-1000 J/kg of CAPE. It will be another day to warily monitor convective trends and whether we could have a few stronger storms or not. Not looking at a clean frontal passage, if at all, but lower Theta E boundary crosses the region overnight Friday into Saturday, but without any kind of wind shift. The air will be drier, but warmer. Warm air is reinforced on Sunday and we will see warming (back into the 90s) for the early portion of next week with the best chances for more widespread precipitation for next Monday and Tuesday. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... Through 12Z Wednesday...Upper level low will bring scattered showers and thunderstorms, with coverage expanding later this morning and into the afternoon hours, especially across central/s-central VT (including MPV/RUT areas). Coverage will decrease this evening as center of upper low finally shifts to our east. Meanwhile, some lower MVFR stratiform ceilings exist at BTV/RUT/SLK, which should gradually lift by 15Z or so. On balance after 15Z, looking for mainly VFR conditions, with brief intervals of MVFR/IFR in scattered showers and thunderstorms. Moving into tonight, looking for patchy fog development, with LIFR possible at MPV/SLK, and areas of 3-5SM BR possible elsewhere. Winds will generally be 10 knots or less through the period. Outlook... Wednesday: Mainly VFR, with local MVFR possible. Patchy BR. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. Slight chance SHRA. Thursday Night: Mainly VFR, with local MVFR possible. Likely SHRA, Slight chance TSRA. Friday: Mainly MVFR, with local IFR possible. Likely SHRA, Chance TSRA. Friday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA. Saturday: VFR. Slight chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos NEAR TERM...Banacos SHORT TERM...Haynes LONG TERM...Haynes AVIATION...Banacos
Hazardous weather outlook, Jul 14, 2:06 AM EDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 206 AM EDT Tue Jul 14 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-150615- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 206 AM EDT Tue Jul 14 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 14, 3:44 AM EDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Burlington VT
344 AM EDT Tue Jul 14 2020
VTZ012-140830-
Windsor-
344 AM EDT Tue Jul 14 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WINDSOR COUNTY...
At 344 AM EDT, a strong thunderstorm was located over Windsor, moving
northeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Woodstock, Hartland Four Corners, Windsor, Hartland, Hartford,
Quechee, West Windsor, Weathersfield, Queechee State Park,
Taftsville, Brownsville, North Hartland Dam Recreation Area, Ascutney
State Park and North Hartland.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4354 7254 4371 7243 4364 7232 4360 7234
4357 7238 4354 7238 4351 7240 4350 7238
4348 7238 4347 7239 4345 7239 4342 7243
TIME...MOT...LOC 0744Z 221DEG 9KT 4349 7243
HaynesSpecial weather statement, Jul 14, 4:10 AM EDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Burlington VT
410 AM EDT Tue Jul 14 2020
VTZ010-012-140900-
Windsor-Orange-
410 AM EDT Tue Jul 14 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ORANGE AND
NORTHEASTERN WINDSOR COUNTIES...
At 410 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Tunbridge to near Strafford to near
Thetford to near Norwich. Movement was east at 35 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
West Fairlee, Tunbridge, Vershire, Corinth Corners, Thetford Hill
State Park, Chelsea, Thetford Center, Strafford, Norwich, Thetford,
Sharon, Fairlee, Corinth, Washington, Randolph, West Fairlee Center,
North Tunbridge, Ely, West Norwich and Union Village Dam Recreation
Area.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4389 7217 4387 7217 4386 7219 4381 7218
4379 7220 4377 7220 4375 7222 4373 7227
4372 7242 4386 7240 4392 7254 4405 7249
4401 7230 4389 7216
TIME...MOT...LOC 0810Z 268DEG 33KT 4392 7251 4391 7237 4387 7229 4377
7227
HaynesSpecial weather statement, Jul 14, 4:21 AM EDT, 4 hours 41 minutes before
Special Weather Statement National Weather Service Burlington VT 421 AM EDT Tue Jul 14 2020 VTZ007-008-010-140900- Caledonia-Washington-Orange- 421 AM EDT Tue Jul 14 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CALEDONIA...NORTHEASTERN ORANGE AND EAST CENTRAL WASHINGTON COUNTIES... At 421 AM EDT, radar indicated strong thunderstorms were located along a line extending from near Ricker State Park to near Topsham. Movement was southeast at 10 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Newbury, Topsham, Barnet, Groton Village, Ricker State Park, Peacham, Groton, Topsham Four Corners, Ryegate, Marshfield, Orange, Plainfield, Ryegate Corner, West Groton, Newbury Center, South Ryegate, Boltonville, West Barnet, East Topsham and South Peacham. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4433 7206 4406 7211 4414 7235 4434 7235 TIME...MOT...LOC 0821Z 311DEG 8KT 4429 7228 4416 7224 Haynes
Special weather statement, Jul 14, 4:56 AM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Burlington VT
456 AM EDT Tue Jul 14 2020
VTZ007-008-141000-
Caledonia-Washington-
456 AM EDT Tue Jul 14 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALEDONIA AND
NORTHEASTERN WASHINGTON COUNTIES...
At 455 AM EDT, a strong thunderstorm was located near Ryegate. The
storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Barnet, Groton Village, Peacham, Ryegate, Groton, Cabot, Danville,
Ryegate Corner, Peacham Corner, West Barnet, South Peacham, Mcindoe
Falls, East Peacham and Greenbank Hollow.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4429 7205 4429 7206 4427 7207 4427 7206
4426 7206 4424 7205 4421 7206 4420 7220
4436 7229 4439 7204
TIME...MOT...LOC 0855Z 166DEG 4KT 4426 7214
HaynesSpecial weather statement, Jul 14, 5:44 AM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Burlington VT
544 AM EDT Tue Jul 14 2020
VTZ010-141030-
Orange-
544 AM EDT Tue Jul 14 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ORANGE COUNTY...
At 543 AM EDT, a strong thunderstorm was located over Bradford,
moving northeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Newbury, Newbury Village, Bradford, Wells River Village, Corinth,
Fairlee, Topsham, West Newbury, Bradford Center, Newbury Center,
South Newbury and East Corinth.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4407 7205 4404 7208 4402 7208 4402 7209
4399 7212 4397 7211 4397 7210 4395 7211
4395 7212 4405 7228 4416 7209 4413 7203
4411 7206 4410 7205 4410 7203 4409 7205
4408 7203
TIME...MOT...LOC 0943Z 238DEG 9KT 4402 7214
HaynesSpecial weather statement, Jul 14, 7:12 AM EDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Burlington VT 712 AM EDT Tue Jul 14 2020 VTZ007-008-141200- Caledonia-Washington- 712 AM EDT Tue Jul 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CALEDONIA AND NORTHEASTERN WASHINGTON COUNTIES... At 712 AM EDT, a strong thunderstorm was located over Cabot. The storm is nearly stationary. Locations impacted include... Cabot, Cabot Village, Marshfield Village, Peacham, Marshfield, Calais, Walden, Danville, Woodbury, East Calais, Lower Cabot, East Cabot, Peacham Corner, West Danville and South Cabot. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4447 7227 4442 7216 4428 7224 4437 7244 TIME...MOT...LOC 1112Z 029DEG 3KT 4438 7229 Haynes
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:51 AM EDT | Special Weather Statement | BTV | Windsor | 54 min |
| Jul 14, 3:16 AM EDT | Special Weather Statement | BTV | Orange | 59 min |
| Jul 14, 3:30 AM EDT | Special Weather Statement | BTV | Orange | 45 min |
| Jul 14, 3:44 AM EDT | Special Weather Statement | BTV | Windsor | 46 min |
| Jul 14, 4:10 AM EDT | Special Weather Statement | BTV | Orange | 50 min |
| Jul 14, 4:21 AM EDT | Special Weather Statement | BTV | Orange | 39 min |
| Jul 14, 4:40 AM EDT | Severe Thunderstorm Warning | BTV | Orange | 65 min |
| Jul 14, 4:56 AM EDT | Special Weather Statement | BTV | Caledonia | 64 min |
| Jul 14, 5:44 AM EDT | Special Weather Statement | BTV | Orange | 46 min |
| Jul 14, 6:37 AM EDT | Flash Flood Warning | BTV | Orange | 6 hr |
| Jul 14, 7:12 AM EDT | Special Weather Statement | BTV | Caledonia | 48 min |
| Jul 14, 7:26 AM EDT | Flash Flood Warning | BTV | Caledonia, Washington | 6 hr |
| Jul 14, 9:21 AM EDT | Flash Flood Warning | BTV | Caledonia, Orange | 3 hr |
| Jul 14, 2:21 PM EDT | Special Weather Statement | BTV | Orleans | 54 min |
Nearby
Flash Flood Warnings in Vermont, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.